Virginia, 2023

Damaging Winds in Virginia, June 27, 2023

June 27, 2023 · NWS LWX · 6 events in 1 county or zone

A couple bands of showers and thunderstorms produced localized wind damage and hail ahead of a weakening cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A couple bands of showers and thunderstorms produced localized wind damage and hail ahead of a weakening cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 27, 9:27 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 27, 9:27 AM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1027 AM EDT Tue Jun 27 2023

.SYNOPSIS...
An upper trough centered to our north will slowly progress
eastward toward New England through Thursday. High pressure will
build in at the surface for Thursday and Friday. An area of low
pressure will track into the Great Lakes this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front will progress through the area this afternoon.
Skies are currently partly to mostly sunny along and east of
I-81, while they are mostly cloudy to cloudy to the west of
I-81. Some early morning shower activity that worked its way
through and near Baltimore and Northeast Maryland are exiting
into northern Delaware. Additional light showers are moving
across Pendleton and southern Hardy Counties. With plenty of
sunshine east of I-81 and a Marginal Severe Thunderstorm Risk
for this area and an approaching cold front, additional heavier
showers and a couple of stronger to severe thunderstorms will
develop. Showers and a few embedded thunderstorms should begin
to develop along I-81 between 11 am and 1 pm. These showers and
thunderstorms will then steadily progress eastward across the
area this afternoon along with the system's cold front. This
activity is still expected to clear the area by around 7 or 8
PM, with dry conditions expected overnight. The best chance for
showers and storms in the DC/Baltimore metros will be between
2 pm and 6 pm.

Previous discussion...
Thunderstorms late this morning and into this afternoon will
have around 1000 J/kg of MLCAPE to work with, along with
relatively weak winds through the depth of the troposphere (25
knots or less up to the equilibrium level). Thermodynamically
speaking, model soundings show a well- mixed sub-cloud layer,
with relatively steep low- level lapse rates, but then deep
saturation above the LCL. This deep saturation will limit DCAPE
and resultant evaporatively driven downburst potential. However,
some gusty winds can't be ruled out in association with the
strongest storms. Flooding potential also looks to be very low
to near zero, as storms will be rather progressive, and move on
toward the east at a decent clip.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
By daybreak Wednesday, the mid-upper level trough axis will
extend from Lake Ontario southward toward Chesapeake Bay. This
trough will continue to slowly drift off toward the east during
the day Wednesday, before once again closing off into an upper
low Thursday as it works across eastern NY and New England. This
will place us in northwesterly flow aloft both days. Large scale
subsidence in the wake of the trough and dry advection in the
mid-levels will lead to dry conditions both days. Wednesday will
feature a mix of sun and clouds, with skies turning mostly sunny
on Thursday. The only slight chance for a shower will be across
far northeastern Maryland Wednesday afternoon. Temperatures will
run slightly below normal on Wednesday (upper 70s to mid 80s for
most, upper 60s mountains) before moderating back toward normal
on Thursday (mid-upper 80s for most, with 70s in the mountains).

Global guidance is in good agreement that an MCS will form in
northwesterly flow across the Ohio Valley Thursday evening and
then track southeastward toward the central Appalachians late
Thursday night. Nearly all solutions have this MCS tracking to
the south of our forecast area, eventually reaching SW Virginia
around daybreak Friday. If model solutions were to trend further
north, it could impact far southwestern portions of the
forecast area. For now, it looks like conditions should remain
dry for all.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The key players during the period will be a stout upper ridge across
the Lower Mississippi Valley into the Mid-South, and lowering
heights across the Great Lakes. Upstream from the mean ridge is an
elongated positively-tilted trough arcing across the Central Rockies
back into the Four Corners. Collectively, the pair of troughs are
set to track eastward toward the eastern third of the country while
flattening the southern U.S. ridge. While the longwave pattern is
fairly well resolved by global ensembles, there are plenty of
uncertainties sorting out the shorter wavelengths and mesoscale
details. This degree of analysis is better handled by high-
resolution models which only forecast out to 48 hours. Suffice to
say, expect a fairly typical summertime pattern to finish out June
and entering early July. A chance of showers and thunderstorms looms
each afternoon and evening, but more so as the upstream trough moves
through this weekend.

At the surface, Friday will mark the start of a multi-day period of
southerly warm/moist advection. A warm front initially dangling over
the Carolinas is forecast to quickly lift northward into the Mid-
Atlantic. The eventual passage of this boundary leaves the region
within a broadening warm sector for the upcoming weekend. High
temperatures push back into the upper 80s to near 90 degrees,
accompanied by heat indices reaching the mid 90s. Perturbations from
the approaching trough should interact with this unstable air mass
to bring increasing shower/thunderstorm coverage. Based on the
latest forecast, the attendant cold front pushes through early
Monday. However, details that far out will likely change. If this
frontal passage better aligns with peak heating, then thunderstorm
strength would be increased. With height falls becoming weak to
neutral, this boundary may linger nearby which would maintain shower
chances into early next week.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Conditions are currently VFR at all terminals and are expected
to remain VFR throughout this afternoon. Each of the terminals
will have a 2-4 hour window where showers and thunderstorms may
be possible as a cold front tracks across the area from west to
east. This window could start as early as noon at MRB, with
thunderstorms clearing the area by 8 PM.

Winds this afternoon will turn westerly behind the cold front
this afternoon. VFR conditions are expected for both Wednesday
and Thursday. Winds will be out of the WNW on Wednesday, and
then light and variable on Thursday.

Southerly warm advection ensues for Friday and into the weekend.
Increased vertical mixing during the day could lead to gusts up to
15 knots or so. Shower and thunderstorm chances increase through the
period which may lead to some restrictions. Aside from such showers,
VFR conditions are likely otherwise.

&&

.MARINE...
Sub-SCA level winds are expected this afternoon. Winds will turn
out of the west later this afternoon into this evening behind a
cold front. A line of showers and thunderstorms will accompany
this cold front, and SMWs will likely be needed for portions of
the waters during the afternoon and evening hours, with gusty
winds being the primary threat. Sub- SCA winds are expected on
both Wednesday and Thursday (out of the WNW Wednesday, and light
and variable on Thursday).

Increasing southerly flow may lead to some channeling effects,
particularly across lower sections of the Chesapeake Bay. The
current forecast shows Small Craft Advisory caliber winds Friday
afternoon through early Friday night, and again the same times on
Saturday. Shower and thunderstorm chances increase from Friday and
into the weekend. Special Marine Warnings are possible depending on
the strength of such convection.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies remaining slightly elevated could push Annapolis
and the D.C. Southwest Waterfront into the Action stage during
the next high tide. However, expect anomalies to slowly fall
into the middle of the week behind the cold front. Stevens
Ensembles do show another rise late in the week owing to return
southerly flow.

&&

.EQUIPMENT...
KLWX will be down for approximately ten days for an important
upgrade. Technicians will refurbish and replace the pedestal,
one of the most critical components of the radar, which is
necessary for antenna rotation and positioning to capture data
in all directions. The components are extremely heavy and will
require the radome to be removed by crane and replaced when the
work is completed. Estimated return to service is June 30th,
barring any unexpected issues.

During the downtime, adjacent radars will be available,
including: Wakefield, VA (KAKQ), Roanoke, VA (KFCX), Dover, DE
(KDOX), Charleston, WV (KRLX), Pittsburgh, PA (KPBZ), State
College, PA (KCCX), and Fort Dix, NJ (KDIX)...also FAA Terminal
Doppler radars for Dulles (TIAD), Reagan National (TDCA),
Thurgood Marshall BWI (TBWI), and Joint Base Andrews (TADW). For
direct access to any of these surrounding radar sites, visit
the following Web page: https:/radar.weather.gov/

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...KJP
NEAR TERM...KLW/KJP
SHORT TERM...KJP
LONG TERM...BRO
AVIATION...BRO/KLW
MARINE...BRO/KLW
TIDES/COASTAL FLOODING...KLW
EQUIPMENT...KLW
Hazardous weather outlook, Jun 27, 4:22 AM EST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
522 AM EDT Tue Jun 27 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-280930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
522 AM EDT Tue Jun 27 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening. Damaging winds are the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-280930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
522 AM EDT Tue Jun 27 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening across northeastern Maryland. Damaging winds are the
primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-280930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
522 AM EDT Tue Jun 27 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 27, 8:07 AM EST, 5 hours 5 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Baltimore MD/Washington DC
907 AM EDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Tstm Wnd Dmg     1 NNW Wolfe Mill        39.69N  78.74W
06/26/2023                   Allegany           MD   911 Call Center

            A tree blew down near the 12300 block of Winfield Dr
            NE.

0236 PM     Tstm Wnd Dmg     3 WNW Pleasant Valley   39.72N  78.70W
06/26/2023                   Allegany           MD   911 Call Center

            A tree and wires blew down across the road near Hazen
            Rd and Evelyn Dr.

0342 PM     Tstm Wnd Dmg     2 N Greenville          38.03N  79.15W
06/26/2023                   Augusta            VA   Broadcast Media

            A large limb fell into the road along Rt 701 in the
            Riverheads area.

0350 PM     Hail             4 E Greenville          38.01N  79.09W
06/26/2023  M1.00 inch       Augusta            VA   Broadcast Media

0353 PM     Tstm Wnd Dmg     4 NE Ridgeville         39.38N  78.94W
06/26/2023                   Mineral            WV   911 Call Center

            A tree was reported down on Fried Meat Ridge Rd.

0354 PM     Tstm Wnd Dmg     1 SW Stuarts Draft      38.02N  79.03W
06/26/2023                   Augusta            VA   911 Call Center

            A tree was reported down near the 500 block of Draft
            Ave.

0400 PM     Hail             3 SE Harrisonburg       38.40N  78.83W
06/26/2023  M1.00 inch       Rockingham         VA   Broadcast Media

            Quarter sized hail reported on the 4000 block of Hudson
            Circle

0400 PM     Tstm Wnd Dmg     3 NNW Greenville        38.04N  79.17W
06/26/2023                   Augusta            VA   911 Call Center

            Multiple trees and lines down in the area of
            Howardsville Rd and Berry Moore Rd.

0407 PM     Tstm Wnd Dmg     2 ENE Montevideo        38.37N  78.73W
06/26/2023                   Rockingham         VA   911 Call Center

            Lines and trees reported down in McGaheysville.

0410 PM     Hail             3 E Harrisonburg        38.43N  78.83W
06/26/2023  M1.00 inch       Rockingham         VA   Public

            Public reports quarter-sized hail near intersection of
            Smithland Road and Keezletown Road.

0412 PM     Hail             Afton                   38.03N  78.84W
06/26/2023  M1.00 inch       Nelson             VA   Broadcast Media

            Broadcast media relayed report of quarter-sized hail at
            Afton. Time estimated from radar.

0418 PM     Tstm Wnd Dmg     2 N Rocky Bar           38.37N  78.70W
06/26/2023                   Rockingham         VA   911 Call Center

            Two trees fell down near the 1800 block of Dave Berry
            Rd, including one tree falling on a house.

0418 PM     Hail             2 E Montevideo          38.37N  78.73W
06/26/2023  M1.50 inch       Rockingham         VA   Public

0421 PM     Hail             1 NNW Stuarts Draft     38.04N  79.04W
06/26/2023  M1.00 inch       Augusta            VA   Trained Spotter

0424 PM     Tstm Wnd Dmg     Elkton                  38.41N  78.62W
06/26/2023                   Rockingham         VA   911 Call Center

            Lines were reported down on the road in Elkton.

0430 PM     Tstm Wnd Dmg     4 SW Hermitage          38.10N  78.96W
06/26/2023                   Augusta            VA   911 Call Center

            Tree down near Kiddsville Rd and Long Meadow Rd.

0430 PM     Hail             Massanutten             38.41N  78.74W
06/26/2023  M1.00 inch       Rockingham         VA   Broadcast Media

            Broadcast media relayed public report of quarter-sized
            hail in Massanutten.

0448 PM     Hail             2 NNW North Garden      37.96N  78.64W
06/26/2023  M1.00 inch       Albemarle          VA   Trained Spotter

0454 PM     Tstm Wnd Dmg     1 S Lovingston          37.75N  78.88W
06/26/2023                   Nelson             VA   911 Call Center

            A tree was reported down near Front St on US-29 in
            Lovingston.

0505 PM     Hail             1 WNW Carrsbrook        38.10N  78.48W
06/26/2023  M0.75 inch       Albemarle          VA   Trained Spotter

            Spotter reports dime sized hail in Charlottesville.

0508 PM     Hail             2 NE Arrington          37.71N  78.88W
06/26/2023  E1.00 inch       Nelson             VA   Public

0508 PM     Hail             3 WSW Charlottesville   38.01N  78.53W
06/26/2023  M0.75 inch       Albemarle          VA   Public

            Public reports penny sized hail in Charlottesville near
            intersection of Redfields Rd and Pebble Hill Ct.

0526 PM     Tstm Wnd Dmg     4 SSE Elma              37.70N  78.78W
06/26/2023                   Nelson             VA   911 Call Center

            Several trees down between Wingina, VA and Shipman, VA.

0542 PM     Tstm Wnd Dmg     2 N Shady Grove         39.67N  78.15W
06/26/2023                   Morgan             WV   911 Call Center

            Morgan County 911 Center reports tree down on 1600
            block of Culp Road. Time estimated from radar.

0542 PM     Tstm Wnd Dmg     2 NW Shady Grove        39.66N  78.17W
06/26/2023                   Morgan             WV   911 Call Center

            Morgan County 911 Center reports tree down on 2300
            block of Pious Ridge Road. Time estimated from radar.

0620 PM     Tstm Wnd Dmg     1 SSE Pikesville        39.37N  76.69W
06/26/2023                   Baltimore          MD   County Emergy Mgmt

            Tree fell on apartment building and damaged roof on the
            6000 block of Sanzo Road.

0630 PM     Hail             2 SSW Thurmont          39.59N  77.42W
06/26/2023  M1.00 inch       Frederick          MD   Trained Spotter

            Trained spotter reports quarter-sized hail in Thurmont.

0642 PM     Tstm Wnd Dmg     2 NW Towson             39.41N  76.64W
06/26/2023                   Baltimore          MD   County Emergy Mgmt

            Tree reported down on car near the intersection of
            Joppa Road and Bellona Ave.

0643 PM     Hail             1 SSE Towson            39.38N  76.62W
06/26/2023  M0.75 inch       Baltimore          MD   Trained Spotter

            Trained spotter reports penny sized hail near Towson.

0648 PM     Hail             4 NNW Cockeysville      39.53N  76.65W
06/26/2023  M0.75 inch       Baltimore          MD   Trained Spotter

            Trained spotter reports hail up to dime size in Sparks,
            MD.

0648 PM     Tstm Wnd Dmg     1 ENE Towson            39.40N  76.60W
06/26/2023                   Baltimore          MD   911 Call Center

            About 2 dozen reports of downed trees and powerlines
            throughout Towson.

0713 PM     Tstm Wnd Dmg     5 S Norrisville         39.64N  76.55W
06/26/2023                   Harford            MD   Public

            Tree down near the intersection of Route 23 & Route
            439.

0715 PM     Hail             1 SE Bentley Springs    39.66N  76.65W
06/26/2023  M0.88 inch       Baltimore          MD   Trained Spotter

            Trained spotter reports nickel sized hail.

0715 PM     Hail             1 E Bentley Springs     39.67N  76.65W
06/26/2023  M1.00 inch       Baltimore          MD   Trained Spotter

            Trained spotter reports quarter-sized hail in Parkton.

0724 PM     Tstm Wnd Gst     4 W Edgemere            39.22N  76.53W
06/26/2023  M39 mph          ANZ538             MD   Official NWS Obs

0902 PM     Hail             1 ENE Earlysville       38.16N  78.47W
06/26/2023  M0.75 inch       Albemarle          VA   Trained Spotter

            Trained spotter reported hail up to dime size in
            Earlysville.

0904 PM     Tstm Wnd Dmg     Abingdon                39.47N  76.29W
06/26/2023                   Harford            MD   911 Call Center

            A tree was reported down near Abingdon Rd and Federal
            Ln.

0919 PM     Tstm Wnd Gst     Point Lookout           38.04N  76.32W
06/26/2023  M40 mph          ANZ537             MD   Buoy

            Point Lookout peak gust of 35KT/40MPH.

0930 PM     Tstm Wnd Gst     1 S Baltimore           39.28N  76.61W
06/26/2023  M52 mph          Baltimore City     MD   Mesonet

0948 PM     Tstm Wnd Gst     13 SE Fishing Creek     38.22N  76.04W
06/26/2023  M39 mph          ANZ543             MD   Buoy

1136 PM     Tstm Wnd Gst     8 E Smith Island        37.97N  75.88W
06/26/2023  M54 mph          ANZ543             MD   Buoy

0106 AM     Tstm Wnd Gst     8 E Smith Island        37.97N  75.88W
06/27/2023  M39 mph          ANZ543             MD   Buoy

0111 AM     Tstm Wnd Gst     8 E Smith Island        37.97N  75.88W
06/27/2023  M44 mph          ANZ543             MD   Buoy

&&

EVENT NUMBER LWX2301155 LWX2301140 LWX2301143 LWX2301141 LWX2301145
LWX2301149 LWX2301142 LWX2301146 LWX2301153 LWX2301147 LWX2301156
LWX2301151 LWX2301181 LWX2301144 LWX2301152 LWX2301148 LWX2301154
LWX2301150 LWX2301170 LWX2301164 LWX2301157 LWX2301165 LWX2301169
LWX2301159 LWX2301160 LWX2301158 LWX2301161 LWX2301162 LWX2301166
LWX2301167 LWX2301174 LWX2301182 LWX2301163 LWX2301168 LWX2301172
LWX2301171 LWX2301176 LWX2301173 LWX2301175 LWX2301177 LWX2301178
LWX2301179 LWX2301180

BJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
June 27, 1:12 PM EST
Where
Fairfax County, 2.45 mi NNW of Vale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.914, -77.364

There were a couple reports of trees that blew down on the south side of Reston, including on VA-665 Fox Mill Road near Thoroughbred Road, and near the intersection of South Lakes Drive and Soapstone Drive.

Thunderstorm Wind, Fairfax

When
June 27, 1:24 PM EST
Where
Fairfax County, 0.68 mi NE of Kenmore
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
38.957, -77.261

Several trees and wires blew down north of Wolf Trap, including along VA-675 Browns Mill Road between VA-702 Beulah Road and Windstone Drive, on VA-676 Towlston Road near Dara Lane, and on Galium Court near Union Church Road.

Thunderstorm Wind, Fairfax

When
June 27, 1:26 PM EST
Where
Fairfax County, 0.19 mi SW of Tysons Corner
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.918, -77.232

There were a few reports of trees that blew down in Tysons Corner, including on the ramp from eastbound VA-7 Leesburg Pike to northbound VA-123 Chain Bridge Road, and along VA-807 Old Falls Road.

Thunderstorm Wind, Fairfax

When
June 27, 1:27 PM EST
Where
Fairfax County, 0.5 mi ESE of Jones Corners
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.947, -77.212

Multiple trees blew down near the intersection of VA-685 Swinks Mill Road and VA-738 Old Dominion Drive.

Thunderstorm Wind, Fairfax

When
June 27, 1:28 PM EST
Where
Fairfax County, 1.93 mi NNE of Sideburn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.826, -77.288

Trees blew down onto VA-620 Braddock Road near Burke Station Road.

Thunderstorm Wind, Fairfax

When
June 27, 1:30 PM EST
Where
Fairfax County, 0.62 mi NNE of Langley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.959, -77.167

Trees blew down on Heather Brook Court near Ridge Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097318, 1097319, 1097320, 1097322, 1097323, 1097324.